Anticoagulant failure in coagulopathic patients: PTT confounding and other pitfalls Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • INTRODUCTION: Devastating thromboses can complicate heparin-induced thrombocytopenia (HIT) and disseminated intravascular coagulation (DIC). In these disorders, acquired abnormalities of the partial thromboplastin time (PTT) and international normalized ratio (INR) can confound monitoring of PTT- and INR-adjusted anticoagulant therapies, contributing to treatment failure. AREAS COVERED: Illustrative patient cases of anticoagulant failure due to PTT and INR confounding are discussed. Four different scenarios of thrombosis progression associated with inappropriate anticoagulant interruption/underdosing, contributing to ischemic limb necrosis, are presented: i) PTT confounding of heparin therapy of warfarin-associated microthrombosis complicating cancer hypercoagulability; ii) PTT confounding of direct thrombin inhibitor (DTI) therapy complicating HIT-associated DIC; iii) INR confounding during argatroban-warfarin overlap of HIT-associated deep-vein thrombosis; and iv) PTT confounding of anticoagulant therapy during acute DIC/hepatic necrosis-ischemic limb necrosis syndrome. EXPERT OPINION: Abnormal coagulation test results at pre-treatment baseline can provide an important clue regarding the risk of subsequent anticoagulant failure due to PTT or INR confounding. Greater awareness of the potential for anticoagulant failure due to PTT and INR confounding could assist clinicians in management of prothrombotic coagulopathies, for example, by choosing alternative anticoagulants (e.g., fondaparinux, danaparoid) that are not monitored by global coagulation assays, or by obtaining specific drug levels (anti-factor Xa levels, DTI levels).

publication date

  • January 2014